MAUDE Adverse Event Report: THE SPECTRANETICS CORPORATION SPECTRANETICS TURBO ELITE LASER ATHERECTOMY CATHETER; CATHETER, PERIPHERAL, ATHERECTOMY

THE SPECTRANETICS CORPORATION SPECTRANETICS TURBO ELITE LASER ATHERECTOMY CATHETER; CATHETER, PERIPHERAL, ATHERECTOMY
Model Number 420-006
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Radiation Exposure, Unintended (3164)
Date of Event 09/23/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device evaluation: the device was returned, and evaluated by a cross functional team on (b)(6) 2020.A breach in the device's outer jacket and broken/darkened fibers were observed at 86cm proximal of the device's distal tip.The device's inner lumen was intact, but slightly darkened.There was no other damage noted to the device.Historically, the manufacturer has seen this failure occur while the catheter is being manipulated.This manipulation causes the device's fibers to break.While using the laser with broken fibers, laser energy is then directed into the device's outer jacket in the location of the broken fibers, causing a breach to the outer jacket.This failure has been determined to be use related.
 
Event or Problem Description
It was reported on (b)(6) 2020 to a philips representative that a peripheral vascular procedure commenced on (b)(6) 2020 to treat a chronic total occlusion (cto) of the patient's mid superficial femoral artery.The physician chose to use a spectranetics turbo elite laser atherectomy catheter to treat the patient.During the procedure, it was reported that the procedure was completed using the turbo elite device; however, it was also reported that the casing of the catheter was destroyed during use (no further detail was provided, and the philips representative reporting the event did not attend the procedure).Upon return of the device to the manufacturer and subsequent evaluation that took place on (b)(6) 2020, the team discovered a breach to the device's outer jacket, making it a reportable event due to the potential for exposure to manufacturing materials as well as inadvertent exposure to laser energy/radiation.The patient survived the procedure and there was no reported patient injury.

Brand Name
SPECTRANETICS TURBO ELITE LASER ATHERECTOMY CATHETER
Common Device Name
CATHETER, PERIPHERAL, ATHERECTOMY
Manufacturer (Section D)
THE SPECTRANETICS CORPORATION
9965 federal drive
colorado springs CO 80921
MDR Report Key10800968
Report Number1721279-2020-00224
Device Sequence Number19744272
Product Code MCW
UDI-Device Identifier00813132024758
UDI-Public(01)00813132024758(17)220623(10)FBA20F15A
Combination Product (Y/N)Y
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K170059
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/23/2022
Device Model Number420-006
Device Catalogue Number420-006
Device Lot NumberFBA20F15A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/06/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date11/06/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;